Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

What causes severe withdarwal symptoms after stopping anit-depresssants?

Jun 2014
User rating for this question
Answered by

Practicing since : 2007
Answered : 2496 Questions
What are the sx's I am having called.....when I stopped my anit-depresssant after years of use. I titrated it down but there are weird buzzing, whoshing, zinging...I can't explain how it feels. My tongue even zings, my fingers feel like .. IDK I could shoot "spells" out of them. When I look up too fast ..... zing. Down too fast..zing. I heard it was called seratonin uptake syndrome? How long does it last? What is it really called? 7 months and it still is happening just like in the beginning. I am ready to start my Zoloft back. I am severely depressed and need it anyway
Posted Wed, 19 Feb 2014 in Mental Health
Answered by Dr. Abhishek Kapoor 1 hour later
Brief Answer: Better to restart it Detailed Answer: HI Thanks for asking query on healthcare magic. I, Dr Abhishek Kapoor, would try to solve your problem. This condition is called SSRI discontinuation syndrome and this occur following the interruption, dose reduction, or discontinuation of SSRI (selective serotonin re-uptake inhibitor) or SNRI antidepressant medications. The time of onset of symptoms depends upon the elimination half-life of the drug and the patient's metabolism. Withdrawal can be broken into two phases- immediate symptoms, occurring within 6 weeks of discontinuation and less frequently, persistent symptoms that occur months or years after discontinuation. In your case you were on tab Zoloft whose elimination half life is 23 -26 hours. That why you got persistent symptoms. Treatment is dependent on the severity of the discontinuation reaction. In mild symptoms, patient just need assurance, but in cases where further antidepressant treatment is required, then the only step required is restarting the antidepressant. Same thing is in your case. If you are feeling sad and heavy severe persistent withdrawal, then there is nothing harm in restarting it. You can also use Benzodiazepines for insomnia. Rest you can discuss with your treating psychiatrist. I hope with that i would able to solve your query. Regards Dr. Abhishek Kapoor Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor